Texas, 2007

Hail in Texas, May 31, 2007

May 31, 2007 · NWS AMA · 16 events in 8 counties and zones

Severe thunderstorms produced large hail across mainly the northern half of the Texas Panhandle and also the south central Texas Panhandle during the evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced large hail across mainly the northern half of the Texas Panhandle and also the south central Texas Panhandle during the evening hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 5:46 PM CST, 26 minutes earlier.

Area forecast discussion, May 31, 5:46 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT THU MAY 31 2007

.AVIATION...
AN UPPER TROUGH MOVING EAST OUT OF NEW MEXICO AND COLORADO WILL
SPREAD SCATTERED STRONG TO SEVERE CONVECTION ACROSS ALL THREE TAF
SITES THROUGH 06Z FRIDAY. IFR TO MVFR CONDITIONS EXPECTED IN AND NEAR
THE CONVECTION WITH VFR OUTSIDE THE CONVECTION. WINDS WILL BE
VARIABLE AND STRONG IN AND NEAR THE CONVECTION AT 30 TO 40 KNOTS WITH
GUSTS UP TO 50 KNOTS. OUTSIDE THE STORMS...SOUTHERLY TO SOUTHEASTERLY
WINDS OF 10 TO 20 KNOTS WITH OCCASIONAL GUSTS UP TO 30 KNOTS CAN BE
EXPECTED THROUGH FRIDAY MORNING. ADDITIONAL CONVECTION MAY DEVELOP
FRIDAY AFTERNOON AFTER 20Z.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT THU MAY 31 2007/

DISCUSSION...
18Z RAOB FROM AMA SHOWS DEEPENING OF MOISTURE...ELEVATION OF CAPPING
INVERSION...TOPPED BY STEEP LAPSE RATES.  TSTMS DEVELOPING AT THIS
TIME NEAR NWRN CORNER OF FCST AREA...WHERE MID-LVL INSTBY IS
INCREASING NEAR LOW-LVL CONVERGENCE ZONE.  HAVE INCREASED POPS
SLIGHTLY TNGT...STILL CALLING FOR SCATTERED TO NUMEROUS TSTMS...
WITH SEVERE TSTMS POSSIBLE.  DEEP...RICH MSTR ALSO RESIDING S OF TX
PNHDL IS POISED TO MOVE NWD...WITH OLD FRONTAL BNDRY ALSO PROVIDING
A FOCUS FOR CONVERGENCE AND ENHANCED SHEAR.  ON FRI AND FRI NGT...
HAVE REORIENTED POPS...WITH HIGHEST POPS IN SRN ZONES...AS NEW COLD
FRONT EXPECTED TO LIE ACROSS THIS AREA DURING AFTERNOON AND EVE.
HAVE KEPT LOW POPS SAT THRU SUN NGT...AS NW FLOW PERSISTS WITH
UNSTABLE AIRMASS REMAINING OVERHEAD.  BY EARLY NEXT WEEK...FLOW
BECOMES MORE ZONAL...WITH DRIER SWLY LOW-LVL WINDS...WARMER
CONDITIONS...AND LESS LIKELIHOOD OF TSTMS.

COCKRELL

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11
Hazardous weather outlook, May 31, 2:50 PM CST, 3 hours 22 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CDT THU MAY 31 2007

OKZ001>003-TXZ001>020-011100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
350 PM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

TORNADO WATCH 313 HAS BEEN ISSUED FOR THE ENTIRE TEXAS AND OKLAHOMA
PANHANDLES UNTIL 10 PM THIS EVENING.

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. LARGE HAIL...
DAMAGING WINDS...HEAVY RAIN AND ISOLATED TORNADOES ARE THE SEVERE
WEATHER THREATS. THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL
GENERALLY BE NORTH OF THE CANADIAN RIVER.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH SUNDAY NIGHT...AND THEN AGAIN MONDAY NIGHT. SOME
STORMS MAY BECOME SEVERE FRIDAY AND AGAIN ON SATURDAY DURING THE
AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING LARGE HAIL AND
DAMAGING WINDS. ALSO...THE THREAT OF LOCALLY HEAVY RAINFALL WILL
CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL
SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND
BE READY FOR ACTIVATION THROUGH TONIGHT.

HENNIG

In the hours before

Special weather statement, May 31, 4:49 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
549 PM CDT THU MAY 31 2007

OKZ001-312315-
CIMARRON OK-
549 PM CDT THU MAY 31 2007

...STRONG THUNDERSTORM TO AFFECT NORTHERN CIMARRON COUNTY...

AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR CAMPO COLORADO. OUTER PORTIONS OF THIS
STORM WILL AFFECT NORTHERN PORTIONS OF CIMARRON COUNTY. SMALL HAIL
AND GUSTY WINDS WILL BE POSSIBLE ALONG HIGHWAY 287 10 MILES NORTH OF
BOISE CITY. A SECOND STRONG THUNDERSTORM WILL MOVE NEAR KENTON.

PEOPLE IN NORTHERN CIMARRON COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

KRAMAR
Special weather statement, May 31, 5:37 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT THU MAY 31 2007

TXZ001-010000-
DALLAM TX-
637 PM CDT THU MAY 31 2007

...STRONG THUNDERSTORM IN SOUTHWESTERN DALLAM COUNTY...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES WEST OF WARE MOVING EAST AT 30 MPH.
THIS STORM MAY INTENSIFY AS IT MOVES EAST INTO BETTER MOISTURE.

PEOPLE IN SOUTHWESTERN DALLAM COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

KRAMAR

The radar

The Amarillo radar (KAMA), 140 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Dallam

When
May 31, 6:12 PM CST
Where
Dallam County, 15 mi WNW of Dalhart
Measured
1 in hail
Reported by
Public
Coordinates
36.153, -102.768

Hail, Dallam

When
May 31, 6:30 PM CST to 6:40 PM CST
Where
Dallam County, 13 mi WNW of Dalhart
Measured
1 in hail
Reported by
Public
Coordinates
36.142, -102.735

Hail, Dallam

When
May 31, 6:37 PM CST
Where
Dallam County, 15 mi NW of Dalhart
Measured
0.88 in hail
Reported by
Public
Coordinates
36.223, -102.710

Reported near Dunn Road and State Highway 102.

Hail, Armstrong

When
May 31, 6:52 PM CST
Where
Armstrong County, 10 mi S of Claude
Measured
1 in hail
Reported by
Public
Coordinates
34.975, -101.370

Hail, Armstrong

When
May 31, 6:53 PM CST
Where
Armstrong County, 8 mi S of Claude
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.004, -101.370

Reported along State Highway 207.

Hail, Armstrong

When
May 31, 7:07 PM CST
Where
Armstrong County, 4 mi E of Claude
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.120, -101.299

Hail, Dallam

When
May 31, 7:15 PM CST
Where
Dallam County, 14 mi NW of Dalhart
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.213, -102.697

Hail, Hansford

When
May 31, 8:36 PM CST
Where
Hansford County, 6 mi SW of Gruver
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.209, -101.476

Reported near County Road 7 and Farm to Market Road 2018.

Hail, Hansford

When
May 31, 8:46 PM CST
Where
Hansford County, 3 mi N of Morse
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
36.113, -101.480

Hail, Sherman

When
May 31, 8:55 PM CST
Where
Sherman County, 18.7 mi ESE of Lautz
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.140, -101.710

Hail, Moore

When
May 31, 9:05 PM CST
Where
Moore County, 4 mi ENE of Sunray
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
36.042, -101.664

Hail, Lipscomb

When
May 31, 9:41 PM CST
Where
Lipscomb County, Booker
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.450, -100.530

Hail, Hansford

When
May 31, 10:05 PM CST
Where
Hansford County, Morse
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.070, -101.480

Hail, Hutchinson

When
May 31, 10:05 PM CST
Where
Hutchinson County, 1.12 mi W of Morse Jct
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.030, -101.470

Hail, Ochiltree

When
May 31, 10:39 PM CST to 10:40 PM CST
Where
Ochiltree County, 16.88 mi SE of Perryton Muni Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.210, -100.560

Hail, Lipscomb

When
May 31, 10:39 PM CST to 10:40 PM CST
Where
Lipscomb County, 15.13 mi W of Lipscomb
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.210, -100.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34332, 34333, 34334, 34335, 34336, 34337, 34338, 34341, 34342, 34343, 34344, 34345, 34346, 34347, 34348, 34349.